Heavy Snow, East Slopes of the Southern Cascades
- When
- December 24, 7:00 AM PST to December 25, 4:00 PM PST
- Where
- East Slopes of the Southern Cascades forecast zone
- Reported by
- Trained Spotter
An upper level disturbance and warm front brought heavy snow to areas near the Cascade Mountains. Heavy snow continued over the Blue Mountains into Christmas.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
An upper level disturbance and warm front brought heavy snow to areas near the Cascade Mountains. Heavy snow continued over the Blue Mountains into Christmas. Snowfall amounts in inches included Snowden(12) and 6 miles north of White Salmon(10), Touchet SnoTel(10), Ski Bluewood(13).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Dec 24, 4:06 AM PST, 2 hours 54 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
406 AM PST WED DEC 24 2008
UPDATED AVIATION DISCUSSION
.SHORT TERM...TODAY THROUGH CHRISTMAS DAY (THURSDAY)...THE STORM
EXPECTED TODAY AND CHRISTMAS DAY WILL OCCUR IN TWO PHASES. IN THE
FIRST PHASE...A WEAK UPPER LEVEL SHORT WAVE WILL MOVE ACROSS THE
FORECAST AREA THIS MORNING WHILE A VERY STRONG UPPER LOW DEVELOPS
AND MOVES SOUTHEAST TOWARD THE PACIFIC NORTHWEST WITH THE LOW
REACHING VANCOUVER ISLAND BY THIS AFTERNOON. THE WEAK WAVE IS
ASSOCIATED WITH WARM AIR ADVECTION AND A WARM FRONT THAT WILL SPREAD
SNOW EASTWARD OVER THE FORECAST AREA. THE LOCATION OF THE UPPER LOW
WILL INDUCE A SOUTHERLY PRESSURE GRADIENT AND WINDS FROM THE SOUTH
ALONG THE FOOTHILLS OF THE BLUE MOUNTAINS THIS AFTERNOON AND THIS
EVENING. THE DOWNSLOPE WINDS WILL PRODUCE ADIABATIC WARMING DUE TO
COMPRESSION BROUGHT ON BY THE DOWNSLOPE WINDS BLOWING FROM LOWER
PRESSURE OVER THE MOUNTAINS TO HIGHER PRESSURE IN THE FOOTHILLS.
THIS PROCESS WILL WARM THE BOUNDARY LAYER IN THE FOOTHILLS AND CAUSE
PRECIPITATION THERE THIS AFTERNOON AND THIS EVENING TO BE A MIX OF
SNOW...FREEZING RAIN AND SLEET. IN THE OREGON PORTION OF THE
FOOTHILLS THE DOWNSLOPE WINDS WILL INDUCE A RAIN SHADOWING EFFECT
FOR LOWER POPS TODAY. MEANWHILE A COLD POOL REMAINS IN PLACE IN THE
LOWER COLUMBIA BASIN AND UP AGAINST THE EAST SLOPES OF THE
WASHINGTON CASCADES WHERE ALL PRECIPITATION WILL BE SNOW.
THE SECOND PART OF THE STORM IS CURRENTLY DROPPING DOWN THE WEST
COAST OF CANADA. THIS WILL ARRIVE LATE WEDNESDAY AND CONTINUE TO
IMPACT THE AREA THROUGH THURSDAY NIGHT BRINGING WITH IT THE BRUNT OF
PRECIPITATION. THE UPPER LEVEL LOW WILL MOVE INTO THE PACIFIC
NORTHWEST TONIGHT AND PUSH A COLD FRONT ACROSS THE REGION.
STRONGEST LIFT ASSOCIATED WITH THE COLD FRONT WILL RESULT IN TONIGHT
LIKELY BEING THE BEST PERIOD FOR THE HIGHEST SNOW ACCUMULATIONS.
VARIOUS WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES ARE IN
EFFECT FOR THE ENTIRE FORECAST AREA. POLAN
.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...TROUGH AXIS WILL BE
JUST EAST OF THE REGION BRINGING A FAIRLY STRONG NORTHWESTERLY TO
NORTHERLY FLOW ALOFT ALONG THE WESTERN EDGE. LOW LEVEL FLOW WILL BE
WESTERLY AND NEARLY PERPENDICULAR TO THE JET STREAM BEGINNING TO
CROSS OVERHEAD. AS SUCH...HAVE CONCERNS THAT WE MAY SEE PRECIP HANG
ON QUITE A BIT LONGER CHRISTMAS NIGHT AND FRIDAY ACROSS THE BLUE AND
WALLOWA MOUNTAINS IN ADDITION TO THE BLUE MOUNTAIN FOOTHILLS. RIGHT
NOW, THIS IS MORE CONCEPTUAL IN NATURE RATHER THAN WHAT IS BEING
SHOWN IN MODEL QPF SO HAVE CONTINUED WITH CHANCE POPS NEARLY ALL
LOCATIONS ON FRIDAY INSTEAD OF THE DEFINITIVE BREAK AS INDICATED BY
MODEL QPF. SHOULD THIS CONCEPT BECOME REALITY, ADVISORIES FOR THE
BLUE MOUNTAIN FOOTHILL ZONES MAY NEED TO BE UPGRADED TO WARNINGS AND
EXTENDED BY ANOTHER 12 HOURS AS SNOW ACCUMULATIONS WOULD THEN REACH
INTO WARNING LEVELS. WANT TO SEE SOME BASIS FOR THIS IN REALITY
BEFORE MAKING SUCH A CHANGE HOWEVER.
FRIDAY NIGHT AND SATURDAY HAS A LARGE AREA OF HIGH PRESSURE ALOFT
BUILDING OVER THE EASTERN PACIFIC WITH A SHORT WAVE DISTURBANCE
CROSSING THE PACIFIC NORTHWEST. STRONG FLOW ALOFT WILL LIKELY RESULT
IN A GOOD SCOURING WIND AT THE LOWER LEVELS. SATURDAY WILL LIKELY BE
THE FIRST DAY WHERE TEMPERATURES EASILY RISE ABOVE FREEZING AT MANY
AREAS. THERE IS A RATHER LARGE PLUME OF MOISTURE JUST WEST OF THE
DATE LINE THAT WILL BEAR WATCHING AS A MULTI DAY PRECIP EVENT IS
POSSIBLE HEADING IN TO NEXT WEEK. OF MOST CONCERN WOULD BE THE
CASCADES WHERE PERSISTENT LOWER ELEVATION RAIN COULD BRING NOTABLE
RISES ON SMALL CREEKS AND STREAMS. /JBONK
&&
.AVIATION...012Z TAFS...SNOW STARTING TO MOVE ACROSS THE CASCADES
BRINGING LOWERED CIGS AND LIGHT SNOW. EXPECT SNOW TO GRADUALLY
SPREAD TO OTHER SITES AS THE MORNING PROGRESSES EXCEPT AT KPDT AND
POSSIBLE KALW WHERE DOWNSLOPING WINDS WILL INHIBIT PRECIP REACHING
THE GROUND. BEFORE THEN...THIN LOW STRATUS AND FOG WILL KEEP SURFACE
VISIBILITIES LOW. MAIN IMPACT ON TERMINALS WILL ARRIVE LATER THIS
AFTERNOON AND EVENING WHEN THE MAIN COLD FRONT WILL CROSS THE
REGION. WHEN IT DOES SO...WILL LIKELY SEE A MIX OF SNOW AND
SLEET...INCLUDING THE SLIGHT POSSIBILITY OF BRIEF FREEZING RAIN...AT
KALW AND KPDT. KPSC...KYKM...AND KDLS WILL LIKELY STAY AS SNOW.
EXPECT A RAIN AND SNOW MIX AT KRDM FOR A FEW HOURS THIS AFTERNOON.
ALL LOCATIONS WILL CHANGE BACK OVER TO SNOW BEHIND THE FRONT LASTING
INTO THE OVERNIGHT HOURS. /JBONK
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 32 25 27 19 / 50 60 60 40
ALW 30 26 28 20 / 70 60 70 40
PSC 25 24 29 17 / 80 60 60 30
YKM 23 19 28 15 / 60 60 60 20
HRI 29 26 31 18 / 70 60 60 30
ELN 23 16 23 14 / 80 70 50 20
RDM 34 23 29 13 / 80 80 70 20
LGD 30 27 28 20 / 40 60 60 30
GCD 32 27 30 21 / 60 70 70 30
DLS 30 29 32 24 / 80 80 80 30
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WINTER STORM WARNING FROM 6 AM THIS MORNING TO 6 PM PST
THURSDAY FOR ORZ041>043.
WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 4 AM PST
FRIDAY FOR ORZ049-050.
WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 4 AM PST
FRIDAY FOR ORZ502-503.
WINTER WEATHER ADVISORY FROM 10 AM THIS MORNING TO 10 PM PST
THURSDAY FOR ORZ044-501-504>506.
WA...WINTER STORM WARNING FROM 6 AM THIS MORNING TO 6 PM PST
THURSDAY FOR WAZ024-501-502.
WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 4 AM PST
FRIDAY FOR WAZ030.
WINTER WEATHER ADVISORY FROM 10 AM THIS MORNING TO 10 PM PST
THURSDAY FOR WAZ027>029.
WINTER STORM WARNING FROM 10 AM THIS MORNING TO 10 PM PST
THURSDAY FOR WAZ026.
&&
TI:RRG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
99/87/87HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
700 AM PST WED DEC 24 2008
ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-251415-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON
700 AM PST WED DEC 24 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
WINTER MIX
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON, FOOTHILLS OF THE
BLUE MOUNTAINS OF WASHINGTON, NORTH CENTRAL OREGON, LOWER
COLUMBIA BASIN OF OREGON, FOOTHILLS OF THE BLUE MOUNTAINS OF
OREGON
SNOW
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN COLUMBIA RIVER
GORGE OF WASHINGTON, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
COLUMBIA BASIN OF WASHINGTON, NORTHWEST BLUE MOUNTAINS,
EASTERN COLUMBIA RIVER GORGE OF OREGON, CENTRAL OREGON, GRANDE
RONDE VALLEY, WALLOWA COUNTY, NORTHERN BLUE MOUNTAINS OF
OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON, NORTHERN WHEELER
AND SOUTHERN GILLIAM COUNTIES, JOHN DAY BASIN, OCHOCO-JOHN DAY
HIGHLANDS
A PACIFIC STORM SYSTEM WILL BRING SIGNIFICANT SNOW ACCUMULATIONS TO
THE FORECAST AREA. WINTER STORM WARNINGS AND WINTER WEATHER
ADVISORIES ARE IN EFFECT FOR THE ENTIRE FORECAST AREA. FOR
ADDITIONAL INFORMATION...SEE THE PRODUCT PDXWSWPDT (WWUS46 KPDT).
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SNOW THURSDAY THROUGH SUNDAY
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN COLUMBIA RIVER
GORGE OF WASHINGTON, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS
OF WASHINGTON, NORTHWEST BLUE MOUNTAINS, EASTERN COLUMBIA
RIVER GORGE OF OREGON, NORTH CENTRAL OREGON, CENTRAL OREGON,
LOWER COLUMBIA BASIN OF OREGON, GRANDE RONDE VALLEY, WALLOWA
COUNTY, FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON, NORTHERN
BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES, JOHN DAY
BASIN, OCHOCO-JOHN DAY HIGHLANDS
SNOW MONDAY
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
OF THE SOUTHERN CASCADES OF WASHINGTON, NORTHWEST BLUE
MOUNTAINS, CENTRAL OREGON, WALLOWA COUNTY, NORTHERN BLUE
MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
OCHOCO-JOHN DAY HIGHLANDS
ANOTHER SIGNIFICANT WINTER WEATHER SYSTEM WILL BRING SNOW AND
WINTERY PRECIPITATION INTO THE REGION FROM THURSDAY THROUGH EARLY
FRIDAY. THIS WILL BE FOLLOWED BY ANOTHER WEATHER SYSTEM LATE FRIDAY
AND CONTINUE OVER THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY FOR SNOW ACCUMULATIONS TODAY
TROUGH CHRISTMAS DAY.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.The national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2008Every state in 2008This day in weather historyWarnings in Washington, December 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 141097, 141101.